Montana, 2008

Hail and Lightning Strike in Montana, June 13, 2008

June 13, 2008 · NWS GGW · 3 events in 3 counties and zones

Northwest flow aloft combined with daytime instability to generate scattered strong thunderstorms. A few of these pulse-type storms became severe producing hail and one elderly man suffered minor injuries from a nearby lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Northwest flow aloft combined with daytime instability to generate scattered strong thunderstorms. A few of these pulse-type storms became severe producing hail and one elderly man suffered minor injuries from a nearby lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 8:48 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 13, 8:48 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
948 AM MDT FRI JUN 13 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPDATE...NORTHWEST FLOW ALOFT WILL HOLD THROUGH THE DAY. THERE IS
A NOTICEABLE BREAK IN THE CLOUDS ACROSS THE CENTRAL PART OF THE
CWA...THUS UPDATED TO DECREASE CLOUD COVER THERE. ALSO SPREAD
MENTION OF THUNDERSTORMS ACROSS THE SOUTHWEST ZONES AS THERE LOOKS
TO BE ENOUGH INSTABILITY TO WARRANT A MENTION. OTHERWISE GOING
FORECAST LOOKS GOOD. GILCHRIST

PREVIOUS DISCUSSION...THE DEEP CLOSED LOW THAT HAS AFFECTED THE
REGION THE PAST FEW DAYS WILL BEGIN TO LIFT TOWARD THE HUDSON BAY
REGION TODAY. IN ITS WAKE WILL BE CYCLONIC NORTHWEST FLOW ALOFT.
WEAK IMPULSES WILL ROTATE THROUGH THE PRIMARY STEERING FLOW AND
COMBINE WITH MODEST INSTABILITY TO PRODUCE A FEW SHOWERS AND
THUNDERSTORMS...PRIMARILY TOWARD THE NORTHEAST ZONES. 850MB
TEMPERATURES WILL WARM ABOUT 10C TODAY ALLOWING MAXIMUM SURFACE
TEMPERATURES TO GAIN AS MUCH AS 20F OVER YESTERDAYS VALUES. 850MB
WINDS WILL BE ON THE ORDER OF 25-30KT PRODUCING ANOTHER WINDY DAY.
THEREFORE WILL MAINTAIN THE LAKE WIND ADVISORY THROUGH ITS CURRENT
EXPIRATION TIME OF 9PM FRIDAY.

NORTHWEST FLOW ALOFT WILL CONTINUE INTO THIS WEEKEND.
HOWEVER...MODELS ARE STRUGGLING WITH TIMING AND PLACEMENT OF
FEATURES. FIRST FEATURE OF INTEREST IS A SHORTWAVE TRACKING FROM
SOUTHWESTERN SASKATCHEWAN TO WESTERN NORTH DAKOTA...WHICH PUSHES A
WEAK COLD FRONT THROUGH THE AREA. GFS IS NOW QUICKER WITH THIS
WAVE THAN PREVIOUS RUNS AND THE FEATURE IS NEARLY NONEXISTENT IN
THE NAM. THE SECOND FEATURE OF INTEREST IS AN UPPER LOW THAT
MEANDERS ITS WAY INTO CENTRAL ALBERTA SUNDAY...AT LEAST ACCORDING
TO GFS...ECMWF...UKMET...AND CANADIAN. HOWEVER...THE NAM IS MUCH
FURTHER SOUTH WITH THE FEATURE OVER CENTRAL MONTANA. THE NAM
APPEARS TO BE AN OUTLIER AT THIS TIME AND FORECAST GRIDS REFLECT
THE DRIER MILDER SOLUTIONS. THIS RESULTS IN TEMPERATURES ACTUALLY
APPROACHING SEASONAL AVERAGES. AJZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS HAVE GOOD AGREEMENT WITH THE UPPER RIDGE ON MONDAY AND
TUESDAY THEN THEY START DIFFERING IN THEIR SOLUTIONS STARTING ON
WEDNESDAY. THE UPPER RIDGE WILL BRING A MUCH NEEDED PERIOD OF
WARMER AND DRIER WEATHER TO NORTHEAST MONTANA WITH TEMPERATURES
NEAR NORMAL ON MONDAY AND TUESDAY. THEN...SHORTWAVES WILL MOVE THROUGH
THE AREA THE REST OF THE PERIOD. WHILE ALL OF THE MODELS STILL
HAVE AN UPPER LOW OFF TO THE WEST...THEY NOW HAVE IT FURTHER TO
THE WEST IN THE EASTERN PACIFIC. THE GFS AND CANADIAN STILL FAVOR
SW FLOW ALOFT FROM WED AND BEYOND WHILE THE ECMWF HAS TURNED MORE ZONAL
IN ITS FORECAST OF FLOW ALOFT. EITHER WAY...IT IS LOOKING LIKE
THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS STARTING
WEDNESDAY. WILL FAVOR THE WARMER GFS AT THIS TIME IN THE
TEMPERATURE FORECAST. FORRESTER

&&

.AVIATION...
EXPECT VFR CONDITIONS TODAY WITH STRONG WEST TO NORTHWEST WINDS
20 TO 30 KNOTS. LOOK FOR CUMULUS CLOUDS WITH BASES OF 5000 TO
7000 FEET TO DEVELOP WITH DAYTIME HEATING LATE THIS MORNING AND
SCATTERED RAIN SHOWERS TO AFFECT THE TAF SITES THIS AFTERNOON.

LOOK FOR SKIES TO CLEAR TONIGHT WITH WINDS DIMINISHING. PATCHY FOG
IS POSSIBLE OVERNIGHT WHICH MAY BRING PERIODS OF IFR CONDITIONS.

&&

.HYDROLOGY...
RECENT HEAVY RAINS ACROSS THE HIGHLINE WILL CAUSE DRAMATIC RISES
IN THE MILK RIVER IN VALLEY COUNTY OVER THE NEXT FEW DAYS. MOST AREAS
ARE EXPECTED TO REMAIN BELOW FLOOD STAGE...HOWEVER THE MILK RIVER
NEAR GLASGOW IS FORECAST TO RISE ABOVE FLOOD STAGE BY LATE
SATURDAY EVENING. A FLOOD WATCH IS IN EFFECT. PLEASE SEE GTFFFAGGW
FOR DETAILS. GILCHRIST

&&

.CLIMATE...
IT HAS BEEN A COLD AND WET START TO JUNE. THE AVERAGE TEMPERATURE
FOR THE FIRST 12 DAYS WAS 54.3 DEGREES WHICH IS THE SECOND COLDEST
START. ONLY 1901 STARTED COLDER AVERAGING 53.8 DEGREES.

PRECIPITATION IS AT 2.76 INCHES SO FAR MAKING THIS THE 6TH WETTEST
START TO JUNE. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR CENTRAL AND SOUTHERN
VALLEY.

FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY AFTERNOON FOR
CENTRAL AND SOUTHERN VALLEY.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 3:09 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT FRI JUN 13 2008

MTZ017-022-023-141000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
409 AM MDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE THROUGH
9 PM THIS EVENING. A WEST WIND OF 10 TO 20 MPH WILL INCREASE TO 15
TO 25 MPH...WITH GUSTS TO 30 MPH...THIS MORNING. THE WIND IS
EXPECTED TO DIMINISH TO AROUND 10 MPH BY SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH IS IN EFFECT FOR THE MILK RIVER IN VALLEY COUNTY
BETWEEN SATURDAY AFTERNOON AND TUESDAY AFTERNOON. MINOR FLOODING
IS FORECASTED ON THE MILK RIVER AT GLASGOW BETWEEN SATURDAY
EVENING AND MONDAY AFTERNOON. THE MILK RIVER AT TAMPICO IS
FORECASTED TO CREST NEAR FLOOD STAGE SATURDAY AFTERNOON. THE MILK
RIVER AT NASHUA IS EXPECTED TO CREST NEAR FLOOD STAGE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 106 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning. Local standard time, as filed.

Lightning, Roosevelt

When
June 13, 12:30 PM MST
Where
Roosevelt County, Poplar
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
48.100, -105.200

A 70 year old man raking the yard suffered minor injuries from a nearby lightning strike. He received treatment at the hospital before being released several hours later.

Hail, McCone

When
June 13, 1:08 PM MST
Where
McCone County, 10 mi W of Vida
Measured
0.88 in hail
Reported by
Public
Coordinates
47.830, -105.716

Hail, Valley

When
June 13, 2:30 PM MST to 2:35 PM MST
Where
Valley County, 0.83 mi NW of Frazer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -106.040

Hail grew from pea to quarter size.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99153, 98938, 98937.